Alert archive / Arkansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 290, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Apr 7, 2000, 9:37 PM CDT for Ashley County, Arkansas. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 7, 2000, 9:37 PM CDT (02:37 UTC)
- Expired
- Apr 7, 2000, 10:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties
County Ashley County, AR
The radar
The Little Rock radar (KLZK), 189 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 9:45 PM CDT | Hail 0.75 | Crossett, AR | |
| Apr 7, 9:45 PM CDT | Thunderstorm Wind | Hamburg, AR | Several large limbs were blown down. |
| Apr 7, 10:20 PM CDT | Thunderstorm Wind | Wilmot, AR | Several trees and power lines were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 7, 8:30 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 2.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -347 J/kg
- Mixed-layer LCL
- 1628 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
480 WUUS54 KJAN 080238 SVRJAN ARC003-080315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 937 PM CDT FRI APR 7 2000 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ASHLEY COUNTY IN SOUTHEAST ARKANSAS * UNTIL 1015 PM CDT * AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF HAMBURG...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR FOUNTAIN HILL AT 940 PM CDT NEAR MONTROSE...PORTLAND AT 1010 PM CDT DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. 65
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:20 PM CDT, 6 hours 17 minutes earlier.
Area forecast discussion, Apr 7, 3:20 PM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 320 PM CDT FRI APR 7 2000 FORECAST CONFIDENCE REMAINS HIGH THROUGH THE WEEKEND AS MODELS ARE LEAVING LITTLE TO DECIPHER IN THE DETAILS. CURRENTLY...A STRONG COLD FRONT EXTENDS FROM CNTRL MO THRU NW AR INTO NE TX. OVER THE FORECAST AREA...A STRONG SOUTHWEST FLOW CONTINUES TO BRING A GRADUAL INCREASE TO LOW LEVEL MOISTURE. A STRONG MID LEVEL CAP IS ALSO IN PLACE WITH AREAS OF CU DEVELOPING UNDER CAP...DO NOT EXPECT DEEP CONVECTION TO BREAK OUT UNTIL APPROACH OF THE COLD FRONT WHEN ENOUGH LOW LEVEL FORCING WILL EXIST TO BREAK THE CAP. LATEST MESO-ETA BRINGS THE COLD FRONT INTO ERN AR AND NW LA BY 00Z. BY THIS TIME...ENOUGH LOW LEVEL FORCING...INSTABILITY...AND MOISTURE SHOULD BE AVAILABLE TO INITIATE RAPID THUNDERSTORM DEVELOPMENT ALONG AND AHEAD OF THE COLD FRONT. THIS THE THUNDERSTORM ACTIVITY IS PROGGED TO MOVE WELL INTO THE FORECAST AREA BY 03Z REACHING A COLUMBUS TO NATCHEZ LINE BY MIDNIGHT. ACCORDING TO THE MESO-ETA...DEEP CONVECTION WILL BEGIN EXITING SOUTHEAST PORTIONS OF THE FORECAST AREA AFTER 09Z...AND DOWN TO THE GULF COAST BY 12Z. THE TIMING IS CONSISTENT WITH MODEL RUNS FROM PAST SEVERAL DAYS AND WILL LEAVE THE LIKELY POPS IN FOR TONIGHT. CONCERNING SEVERE WEATHER THREAT...CONTINUES TO LOOK LIKE A STRAIGHT-LINE WIND/HAIL THREAT WITH EXPECTATION OF SQUALL LINE DEVELOPMENT AND WILL ZONES AS SUCH...BUT WILL LEAVE MENTION OF SEVERE THUNDERSTORM THREAT OUT OF SOUTHEAST ZONE WORDING. SATURDAY AND SATURDAY NIGHT...THE CLOCK TURNS BACK A COUPLE OF MONTHS AS AN UNSEASONABLY STRONG COLD HIGH PRESSURE SYSTEM BUILDS IN BEHIND THE COLD FRONT. STRONG LOW LEVEL COLD AIR ADVECTION WILL KEEP TEMPS WELL BELOW SEASONAL AVERAGES SAT AND SAT NITE DESPITE PLENTY OF SUNSHINE BY SAT AFTN. WILL MENTION WINDY WORDING IN ZONES FOR SATURDAY AS STRONG MIXING WILL TAKE PLACE UP TO 875MB WITH ETA FORECASTS LINKED WINDS OF 35 TO 40 KT WINDS. WINDS SHOULD SEE NO PROBLEM AVERAGING 20 TO 30 MPH AT SURFACE. OTHER PROBLEM WILL BE WITH TEMPS SATURDAY NIGHT. FWC/FAN GUIDANCE INDICATE THAT LOW TEMPERATURES WILL DIP TO FREEZING OR JUST BELOW OVER MOST OF THE AREA. UNLIKE THE LAST COLD EVENT THIS PAST WEEK...GROUND WILL BE A BIT DRYER AND THE SFC HIGH WILL BE STRONGER AND IN BETTER POSITION AS THE PRESSURE GRADIENT RELAXES RAPIDLY BY SAT EVENING BRINGING IDEAL RADIATIONAL COOLING CONDITIONS. SUNDAY...WILL BE DRY AND A BIT WARMER AS THE UPPER TROF PROGRESSES EASTWARD AND THE COOL SURFACE HIGH PRESSURE MODIFIES. QPF DISCUSSION...QPF DISCUSSION: ETA/NGM/AVN ALL AGREE ON TIMING AND LOCATION OF PRECIP AXIS WITH FAST MOVING SQUALL LINE BUT DIFFER ON AMOUNTS. THE AVN MODEL HAS BEEN PERFORMING WELL. PERCIPITABLE WATER AMOUNTS WILL BE AROUND 1.30 JUST AHEAD OF THE FRONT. SO WILL GO WITH AROUND QUARTER INCH BASIN AVERAGE QPF. THIS WILL BE SIMILAR WITH NCEP GUIDANCE. IN THE EXTENDED...HIGHLY CONFIDENT THAT MONDAY WILL BE DRY ACROSS THE AREA...BUT MODEL DISCREPANCIES CONTINUE FOR TUESDAY AND BEYOND. NCEP GUIDANCE HAS LEANED TOWARDS THE ECMWF SOLUTION OF A SLIGHTLY WEAKER NORTH ATLANTIC BLOCK. THE ECMWF PROGS THE BEST RAIN CHANCES FOR TUESDAY A LITTLE FARTHER NORTH THAN THE MRF...BUT THE DISPLACEMENT IS NOT ENOUGH TO REMOVE PRECIP CHANCES FOR THE AREA. OVERALL...FORECAST CONFIDENCE LOW FOR TUESDAY AND WEDNESDAY AND GIVEN UNSETTLED LOOKING WEATHER PATTERN WILL CONTINUE TREND OF PRECIP CHANCES. TEMPERATURES SHOULD BE SEASONABLE THRU THE EXTENDED PERIOD. PRELIMINARY NUMBERS... JAN 48/59/32/71 6-00 MEI 50/59/30/71 6-00 .JAN... MS...NONE. AR...NONE. LA...NONE.= 43/17
In the hours before
Special weather statement, Apr 7, 5:30 PM CDT, 4 hours 7 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 080500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 530 PM CDT FRI APR 7 2000 ...UNSEASONABLY COLD AND WINDY WEATHER EXPECTED SATURDAY AND SATURDAY NIGHT... A COLD FRONT CURRENTLY FROM CENTRAL ARKANSAS TO EASTERN TEXAS WILL MOVE THROUGH THE STATE DURING THE OVERNIGHT HOURS. AS THE FRONT MOVES SOUTHEAST...STRONG HIGH PRESSURE WILL BEGIN TO BUILD IN BEHIND THE BOUNDARY BRINGING MUCH COLDER TEMPERATURES AND WINDY CONDITIONS TO THE REGION. WINDS WILL BEGIN TO SHIFT TO THE NORTHWEST AT 15 TO TO 25 MPH LATER TONIGHT...AND DURING THE DAY SATURDAY WINDS ARE EXPECTED TO INCREASE TO AROUND 20 TO 30 MPH SUSTAINED WITH SOME HIGHER GUSTS. ALONG WITH THE WINDY CONDITIONS...UNSEASONABLY COLD TEMPERATURES ARE ALSO EXPECTED. DURING THE DAY SATURDAY...HIGHS ARE EXPECTED TO REACH THE MID 50S IN NORTH CENTRAL MS TO AROUND 60 IN SOUTHERN SECTIONS. SATURDAY NIGHT LOW TEMPERATURES WILL REACH NEAR FREEZING OVER MUCH OF THE AREA WHICH WILL LIKELY ESTABLISH NEW RECORDS FOR THE DATE. TAKE PRECAUTIONS TO PROTECT TENDER VEGETATION FROM THE COLD TEMPERATURES...AND REMEMBER TO SECURE ANY OUTDOOR ITEMS SUBJECT TO STRONG WINDS.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 9:32 PM CDT | Severe Thunderstorm Warning | JAN | Chicot | 43 min |
| Apr 7, 10:14 PM CDT | Severe Thunderstorm Warning | JAN | Ashley, Chicot | 46 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.